Indiana, 2016

Damaging Wind in Indiana, August 14, 2016

August 14, 2016 · NWS PAH · 1 event in 1 county or zone

Numerous thunderstorms occurred along a stationary front that extended from central Indiana southwest across the Lower Ohio River Valley. The storms were fed by a moist southerly wind flow, which averaged around 20 knots at 850 mb.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Numerous thunderstorms occurred along a stationary front that extended from central Indiana southwest across the Lower Ohio River Valley. The storms were fed by a moist southerly wind flow, which averaged around 20 knots at 850 mb. The storms were embedded in southwest mid-level flow ahead of a 500 mb shortwave trough over the southern Plains. One of the storms produced a microburst in the Evansville area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 14, 5:52 PM CST, 3 hours 29 minutes earlier.

Area forecast discussion, Aug 14, 5:52 PM CST, 3 hours 29 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Paducah KY
652 PM CDT SUN AUG 14 2016

.UPDATE...
Issued at 652 PM CDT Sun Aug 14 2016

Updated the AVIATION discussion for the 00Z TAF issuance.

&&

.SHORT TERM...(Tonight through Tuesday night)
Issued at 129 PM CDT Sun Aug 14 2016

Water vapor imagery shows a nice tropical fetch of moisture from
the Tx Gulf Coast, northeastward into the lower Ohio river valley.
Over the ensuing 24-48 hours, we'll see waves of low pressure
eject and ride along the nearly stationary surface frontal
boundary that extends across SEMO/SRN IL/SWIN, where our current
FFA resides. Model sounding data yields historic 2+" PW's, so
highly efficient pcpn rates will continue to produce heavy, flood
inducing rainfall over the Watch area. These will occur in
"rounds", at least 1 and perhaps 2 rounds per 12 hour time
period. Overall, pops are sharply highest (near certain) in the
heart of the FFA, and taper to lowest chances (still likely),
over our southeastern most counties in the CWA. Likewise, will be
our storm total QPF, as we see an additional 2 to 4" in and near
the Watch area, making for a Storm total of 8-10+" possible,
adjacent/tapering to an additional 1 to 2" forecast amount over
our southeastern counties.

PW's remain high Tuesday, but the surface boundary may be sagging
a little southeastward by then, shifting the axis of rainfall
closer to areas that will not have experienced the higher amounts.
For this reason, collaborative consensus was to hold off on FFA
extension for now, but could see scenario where counties are added
or extended, thru the day Tuesday, in the near future.

Overall, Pops will wind down, though not disappear in entirety,
by Tue night (and beyond), as the boundary begins to disintegrate
and lose identity. PW's finally drop below 2" by midday Wed.

Clouds/convection will make forecast temps tricky, although
overall, we'll see their blanketing impact numbers more seasonal
vs extreme.

.LONG TERM...(Wednesday through Sunday)
Issued at 129 PM CDT Sun Aug 14 2016

Medium confidence in extended but low confidence in rain chances
Wednesday through Friday.

After Wednesday, weak ridging aloft and high pressure at the
surface will be the general consensus of model output for the last
couple days at least. With this scenario, could see diurnal
heating pop off some storms during the daylight hours but have a
difficult time buying into nighttime storms under this synoptic
scale scenario. However confidence does improve with this weekend
pops. An upper level trough will move through this weekend with a
surface reflection as a surface cold front passage. This appears
feasible with high pressure and cooler/drier air in its wake. So
expect a slight warming trend for the latter part of this week.
Then a cooling trend early next week in the cold fronts wake.
However we will expect another round of storms with the frontal
passage for sure.

&&

.AVIATION...
Issued at 652 PM CDT Sun Aug 14 2016

With a frontal boundary stalled in the area combined with deep
tropospheric moisture and periodic impulses of upper level
energy, VFR/MVFR cigs/vsbys and SHRA/TSRA will be common at all
sites through the period. There will be breaks throughout the
period but too difficult to pin down. Variable winds AOB 5 knots
early will gradually become southeast to south AOB 10 knots.

&&

.PAH Watches/Warnings/Advisories...
IL...Flash Flood Watch through Tuesday morning for ILZ075>078-080>089-
     092-093.

MO...Flash Flood Watch through Tuesday morning for MOZ076-086-087-100-
     107>111.

IN...Flash Flood Watch through Tuesday morning for INZ081-082-085>088.

KY...None.
&&

SHORT TERM...DH
LONG TERM...KH
AVIATION...JP
Hazardous weather outlook, Aug 14, 7:59 AM CST, 13 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
859 AM CDT SUN AUG 14 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-151000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
859 AM CDT SUN AUG 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR MOST OF THE AREA. REFER TO THE
WATCH PRODUCT FOR DETAILS. HEAVY RAINFALL AND FLOODING FROM
THUNDERSTORMS IS ANTICIPATED TODAY AND TONIGHT. THE AREAS OF
CONCERN WILL CONTINUE TO BE ACROSS SOUTHEAST MISSOURI INTO
SOUTHERN ILLINOIS AND SOUTHWEST INDIANA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

OFF AND ON SHOWERS AND THUNDERSTORMS WITH TORRENTIAL DOWNPOURS WILL
BE LIKELY MONDAY THROUGH TUESDAY MORNING...ESPECIALLY OVER
SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA...OR
AREAS NORTH AND WEST OF THE OHIO RIVER. THOSE LOCATIONS ARE NOW
IN A FLASH FLOOD WATCH THROUGH EARLY TUESDAY MORNING. PLEASE SEE
THE FLASH FLOOD WATCH PRODUCT FOR FURTHER DETAILS.

LOCALLY HEAVY RAIN WILL CONTINUE TO BE THE PRIMARY WEATHER HAZARD
MONDAY AND TUESDAY. OTHERWISE...GENERAL THUNDERSTORMS ARE
FORECAST ACROSS THE AREA DURING THE WEEK. GIVEN THE MARGINAL
SHEAR AND INSTABILITY AVAILABLE...A FEW STORMS MAY APPROACH SEVERE
LIMITS WITH GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

RELAY REPORTS OF FLASH FLOODING TO THE NATIONAL WEATHER SERVICE
OFFICE...OR LOCAL LAW ENFORCEMENT.

In the hours before

Local storm report, Aug 14, 6:18 PM CST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
718 PM CDT SUN AUG 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HEAVY RAIN       1 NE MOUNT VERNON       38.33N 88.90W
08/14/2016  M4.75 INCH       JEFFERSON          IL   PUBLIC

            2 INCHES SO FAR TODAY, WITH 2 DAY STORM TOTAL UP TO 4.75
            INCHES ON NORTHEAST SIDE OF TOWN

&&

SP
Local storm report, Aug 14, 8:17 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
917 PM CDT SUN AUG 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HEAVY RAIN       7 N POPLAR BLUFF        36.87N 90.41W
08/14/2016  M8.75 INCH       BUTLER             MO   TRAINED SPOTTER

            4.50 INCHES SO FAR TODAY, WITH 2 DAY STORM TOTAL UP TO
            8.75 INCHES.

&&

SP
Local storm report, Aug 14, 9:04 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1004 PM CDT SUN AUG 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 PM     FLOOD            3 W MILLERSVILLE        37.42N 89.85W
08/14/2016                   CAPE GIRARDEAU     MO   BROADCAST MEDIA

            COUNTY ROAD 352 IS FLOODED ALONG THE LITTLE WHITEWATER
            CREEK.

&&

CW
Local storm report, Aug 14, 9:05 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1005 PM CDT SUN AUG 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 PM     FLOOD            6 SSW SEDGEWICKVILLE    37.43N 89.95W
08/14/2016                   BOLLINGER          MO   BROADCAST MEDIA

            COUNTY ROAD 368 IS FLOODED ALONG THE LITTLE WHITEWATER
            CREEK.

&&

CW
Local storm report, Aug 14, 9:06 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
1006 PM CDT SUN AUG 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 PM     FLOOD            6 SSE SEDGEWICKVILLE    37.43N 89.86W
08/14/2016                   BOLLINGER          MO   BROADCAST MEDIA

            COUNTY ROAD 368 IS FLOODED ALONG THE LITTLE WHITEWATER
            CREEK.

&&

CW
Local storm report, Aug 14, 9:14 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1014 PM CDT SUN AUG 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HEAVY RAIN       7 NW POPLAR BLUFF       36.84N 90.50W
08/14/2016  M7.03 INCH       BUTLER             MO   TRAINED SPOTTER

            0.85 OF AN INCH PAST HOUR, 3.22 INCHES SINCE MIDNIGHT,
            AND 7.03 OVER THE PAST 2 DAYS.

&&

SP

The radar

The Evansville,IN radar (KVWX), 41 km away, was scanning. The volume nearest the first event began at 03:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Vanderburgh

When
August 14, 9:21 PM CST
Where
Vanderburgh County, 3.88 mi SE of Evansville
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
37.940, -87.500

Several tree limbs and a couple small trees were broken, along with some downed power lines. A wooden fence was partially blown down. Some lawn furniture and a trampoline were blown around. Some shingles were blown off a house. The damage occurred on the northwest corner of the interchange of Interstate 69 and Green River Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2016Every state in 2016This day in weather historyWarnings in Indiana, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650271.